Gemcitabine-induced large vessel vasculitis demonstrated by PET CT: a rare, important side effect
Eyre TA., Gooding S., Patel I., Moore N., Hatton C., Collins GP.
Gemcitabine is a nucleoside analogue used widely across haemato-oncology. Side effects are generally predictable, and typically consist of cytopenia, nausea, and infection. As the present case clearly demonstrates, gemcitabine is in rare cases associated with life-threatening large vessel vasculitis, which can involve the aorta. It is important to consider gemcitabine-induced vasculitis in non-specifically unwell patients with raised inflammatory markers and fever of unknown origin, with or without signs of vascular compromise. Early recognition, cessation of gemcitabine therapy, and high-dose steroids are critical for a good outcome. PET CT is valuable to diagnose large vessel vasculitis and monitor treatment response. © 2014 The Japanese Society of Hematology.